Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
186 Doctors are Online

Cause of heavy flows after an abortion - Online Doctor Chats

Date : 21-Feb-2012
User rating for this question
Very Good Posted in: Women's Health
Answered by

General & Family Physician
Practicing since : 2005
Answered : 2304 Questions
User :   I was 7 weeks pregnant when I received a medical abortion. Everything went fine the abortion. I went to my doctor to have my 2 week follow up check, She noticed some blood clots that still needed to expel, but she assured me that when my first period comes, it would be heavier and would have clots in it. Now I am getting to the end of my 2nd pack of birth control pills after the abortion, and I am still get heavy flows and blood clots randomly. One day be fine and then the next 4 days of my period..or rather every week since the abortion has been my period. Is this normal?
Doctor :   Hi
Doctor :   Iam.Dr.xxxx
User :   hello
Doctor :   please let me read your post
Doctor :   yes this can happen
User :   ok so is this normal?
Doctor :   since you had a sudden disruption of your hormonal balance
Doctor :   following your abortion
Doctor :   it will take atleast 1 month to get it into order
Doctor :   were your periods regular before?
Doctor :   may i know your age?
Doctor :   do you have any other disease?
Doctor :   do you smoke?
User :   ok i got the abortion june 2, and it is not july 25 and still have the gushes. normal periods. 28 yrs old , no smoke, alcohol. or drugs. one child.
User :   and not overweight
Doctor :   ok
Doctor :   so the problem is with the hormoanl balance
Doctor :   since you had regular periods
Doctor :   was it D AND C that was done
User :   there is some mild cramping here and there but nothing to be concerned about. I am currently taking Loestin FE birth control. No d and c.
Doctor :   Complications include uterine hemorrhage, uterine perforation, endometriosis, pelvic inflammatory disease, coexistent ectopic pregnancy, asherman syndrome, and delayed sequelae
Doctor :   which tablet you used for abortion?
User :   i think the first was began with a c.
Doctor :   ok
Doctor :   do you have any fever?
User :   no
Doctor :   Upon taking abortion pills at the clinic you may begin to bleed. As each woman's body is different, bleeding varies from woman to woman. Some may experience light bleeding much like spotting towards the end of a menstrual period.
Doctor :   ok
Doctor :   Medical Abortion (brand name Mifeprex) is a form of early abortion caused by the combination of two medications, mifepristone and misoprostol that is an option for women who are 8 weeks pregnant or less.
Doctor :   A follow-up exam is scheduled for two weeks later to make sure the process is complete.
Doctor :   If you have not yet miscarried, we will perform a aspiration abortion
Doctor :   A very small percentage (5%) of women do not pass the pregnancy tissue and need a suction procedure to complete the process.
Doctor :   Most of the side effects when using this early abortion option are caused by the second medication, misoprostol.
Doctor :   Side-effects may include heavy bleeding, headache, nausea, vomiting, diarrhea, and heavy cramping.
Doctor :   Vaginal bleeding with medical abortion could be extremely heavy.
User :   i don't think the first pill was mifepristone. the second one was definately misoprostol. i had a follow up 2 weeks after and all the dr said was there was still some blood clots that would pass
Doctor :   ok
Doctor :   misopristol is the one that causes bleeding
Doctor :   there are no known long term risks associated with using misoprostol.
Doctor :   Therefore, women may pursue another pregnancy whenever they feel the time is right after having a Medical Abortion.
User :   i am trying to figure out the name of the other one...
Doctor :   A rare and serious infection by the bacteria Clostridium sordellii is related to medical abortions.
Doctor :   ok sure
Doctor :   Fatal infections are rare, occurring in fewer than 1 in 100,000 uses of mifepristone medical abortions
Doctor :   Your health care provider may give you antibiotics as a precaution against infection.
User :   i was on doxycycline
User :   cytotec was the first med
Doctor :   ok
User :   just want to clarify this is normal.
Doctor :   cytotec is misoprostol
Doctor :   yes this is normal
Doctor :   but you should watch for infection
Doctor :   as it is a chance
User :   ok thank you very much... i will make a appt with my gyno
Doctor :   your hormonal balance will come soon
Doctor :   THANKS FOR CONSULTING...............................
Doctor :   BYE FOR NOW.............
Question is related to
Medical Procedures
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor